How to Avoid Lyrica Withdrawal

Summary: It’s actually fairly common for a patient to experience Lyrica withdrawal if they stop the drug cold turkey. While tapering off the drug for at least one week is helpful I’ve seen better results from extending the taper closer to two weeks. Symptoms of Lyrica withdrawal are headaches, nausea, diarrhea and insomnia.

Dear Curtis: I was just prescribed Lyrica for Fibromyalgia. When I was given the drug I was also given a piece of paper that says there is some risk of withdrawal symptoms when you stop taking Lyrica. What should I watch out for and, if I need to, how do I stop the drug so I don’t get withdrawal symptoms?

Lyrica has become a pretty popular drug because it’s effective.

But, as you are now learning, it can also come with some side effects. One of those being ‘Lyrica Withdrawal’.

Essentially what that means is that when Lyrica is stopped cold turkey it can lead to some pretty bad side effects including headaches, nausea, diarrhea and trouble sleeping.

In folks who are taking Lyrica to treat seizures, stopping it abruptly can lead to an increase in the number of seizures they are getting.

We actually don’t know why this can happen with Lyrica but I have seen it a few times before.

Taper Off Lyrica to Avoid Withdrawal Symptoms

As far as quitting the drug if you need to that is obviously something you’ll have to hash over with your doctor. But here is my experience: make sure that you taper Lyrica down over at least one weeks time. Preferably more.

For example, in Fibromyalgia a person will usually start out with 75 mg twice a day up to a maximum of 450 mg per day. But, let’s just say that the dose is 300 mg a day in 75 mg capsules. That’s two capsules twice a day.

A good taper would be two capsules twice a day for 3 days. Then 2 caps in the AM and 1 cap in the PM for 3 days. Then 1 cap twice a day for 3 days. Then 1 capsules in the AM for 3 days. Then stop.

While this does extend the taper period out beyond one week, and closer to two weeks, patients seem to tolerate this extended taper better. But your doctor will be able to advise you on that.

The point is Lyrica withdrawal is a common and dangerous side of effect of stopping Lyrica cold turkey. Even for folks who haven’t been on it a long time. The best way to avoid the withdrawal symptoms is to taper off the drug over at least a weeks time – preferably closer to two weeks.

References:

1. Lyrica  [package insert]. New York, NY: Pfizer Inc; December 2009. http://www.pfizer.com.